Alert archive / Puerto Rico / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS JSJ

August 24, 2014

NWS JSJ issued this flash flood warning at Aug 24, 2014, 3:33 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2014, 3:33 AM CDT (08:33 UTC)
Expired
Aug 24, 2014, 2:00 PM CDT
In force
10 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 73 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WGCA52 TJSJ 240833
FFWSJU
PRC013-241130-
/O.NEW.TJSJ.FF.W.0022.140824T0833Z-140824T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
433 AM AST SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     ARECIBO

* UNTIL 730 AM AST

* AT 423 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN HAVE OCCURRED AND MORE SHOWERS WILL CONTINUE TO AFFECT 
THE RIO GRANDE DE ARECIBO BASIN. USGS RIVER SENSOR REPORTED RAPID 
WATER LEVEL RISES ALONG THIS RIVER.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1847 6672 1848 6670 1834 6665 1834 6669

$$

EM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
3 follow-up statements
875 
WGCA52 TJSJ 241024
FFWSJU
PRC013-241730-
/O.EXT.TJSJ.FF.W.0022.000000T0000Z-140824T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
624 AM AST SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     ARECIBO

* UNTIL 130 PM AST SUNDAY

* RUNOFF FROM PREVIOUS HEAVY RAINFALL IS CAUSING SIGNIFICANT         
  RISES ON THE RIO GRANDE DE ARECIBO AT ARECIBO BELOW DOS BOCAS. 
  AT 555 AM AST...THE RIVER WAS 12.68 FEET AND RISING RAPIDLY AND    
  FLOOD STAGE IS 11 FEET. AT 11.5 FEET...THE RIVER FLOODS DOMINGO    
  RUIZ...ARENA LEJOS...MIRAFLORES...ARROZAL LOS MUERTOS AND ROUTE    
  PR-123. THE RIVER IS ALSO EXPECTED TO FLOOD THE COMMUNITIES OF     
  RODRIGUEZ OLMO...LA PUNTILLA...ABRA SAN FRANCISO AND RIO ARRIBA. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1847 6672 1848 6670 1834 6665 1834 6669

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
572 
WGCA52 TJSJ 241728
FFWSJU
PRC013-241900-
/O.EXT.TJSJ.FF.W.0022.000000T0000Z-140824T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
128 PM AST SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     ARECIBO

* UNTIL 300 PM AST

* AT 120 PM AST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RIO 
GRANDE DE ARECIBO CONTINUES OUT OF ITS BANKS...MAINLY OVER THE FLOOD 
PLAINS. 

HOWEVER...LATEST U.S.G.S RIVER SENSOR INDICATED LEVELS ARE RECEDING 
SLOWLY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1847 6672 1848 6670 1834 6665 1834 6669

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
964 
WGCA72 TJSJ 241859
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
259 PM AST SUN AUG 24 2014

PRC013-241903-
/O.EXP.TJSJ.FF.W.0022.000000T0000Z-140824T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARECIBO PR-
259 PM AST SUN AUG 24 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM AST FOR ARECIBO
MUNICIPALITY...

THE RIVER LEVEL AT RIO GRANDE DE ARECIBO HAS RECEDED AND IS NOW 
BELOW FLOOD STAGE. HOWEVER...RESIDENTS AND MOTORISTS ACROSS THESE 
AREAS SHOULD HOWEVER BE ALERT AND ALLOW TIME FOR STREAMS...CREEKS 
AND RIVERS TO RETURN TO NORMAL LEVELS.

LAT...LON 1847 6672 1848 6670 1834 6665 1834 6669

$$

FC

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:00 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 9:00 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1000 PM AST SAT AUG 23 2014

.UPDATE...THE OUTER BANDS OF THE RECENTLY UPGRADED TROPICAL
DEPRESSION FOUR WILL CONTINUE TO AFFECT PUERTO RICO THE REST OF
TONIGHT AND OVERNIGHT. LATEST IR SATELLITE IMAGERY SHOWS DEEP
MOISTURE CONVERGING ALONG PUERTO RICO AND HISPANOLA. THE SOUTHERLY
FLOW COMBINED ABUNDANT MOISTURE AND LOW LEVEL CONVERGENCE HAVE
PRODUCED PERIODS OF INTENSE RAINFALL ACROSS CENTRAL AND WESTERN
PUERTO RICO THIS EVENING. 24/00Z TJSJ SOUNDING INDICATES PRECIPITABLE
WATER VALUES OF 2.37 INCHES AND A DEEP LAYER SOUTHERLY FLOW WHICH
CERTAINLY SUPPORTS THE DEVELOPEMENT OF ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL REGION. LOOKS LIKE THE BEST LLVL
CONVERGENCE HAS MOVED OVER THE WESTERN HALF OF PUERTO RICO TONIGHT.
AS A RESULT...EXPECT PERIODS OF INTENSE RAINFALL WILL BE AFFECTING
CENTRAL AND WESTERN PUERTO RICO AS WELL AS THE MONA PASSAGE LATER
TONIGHT AND OVERNIGHT. WX CONDITIONS WILL GRADUALLY IMPROVE ON
SUNDAY AS TROPICAL DEPRESSION FOUR CONTINUES TO MOVE AWAY FROM THE
LOCAL REGION. SUNDAY WILL BE A TRANSITION DAY WITH MOSTLY CLOUDY
SKIES AND SCATTERED SHOWERS. ON MONDAY...DRY AND STABLE CONDITIONS
ARE EXPECTED AS DRY AIR ADVECTS OVER THE NORTHEAST CARIBBEAN ISLES.

&&

.AVIATION...HVY SHRA/TSRA HV MVD MAINLY TO CNTRL/WRN PR AND WL BCM
ISOLD/SCT WELL AFT MIDNIGHT...AT LEAST ON LAND. WDSPRD OBSCD MTNS WL
GRDLY IMPRV TOO. XPCT ISOLD/SCT MVFR ON SUNDAY ASSOC WI SHRA/TSRA.
USVI AND LEEWARDS TO SEE ISOLD SHRA BUT REMAIN VFR. WIND BLO FL120
SSE 15-25 KT BCMG E-SE 12-20 KT LATE TONITE...10-15 KT SUNDAY THEN
12-20 KT SUNDAY NITE.

&&

.MARINE...MARINE CONDITONS WILL CONTINUE TO IMPROVE THE REST OF
THE WEEKEND AND NEXT WEEK AS TD FOUR WILL CONTINUE TO MOVE AWAY
FROM THE REGION.

&&

.PREV DISCUSSION... /ISSUED 331 PM AST SAT AUG 23 2014/

SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE BRINGING ACTIVE
WEATHER ACROSS PUERTO RICO TONIGHT THROUGH SUNDAY. DRIER WEATHER
EXPECTED MONDAY.

DISCUSSION...VERY ACTIVE WEATHER ONCE AGAIN THIS AFTERNOON OVER
PUERTO RICO...WITH SEVERAL URBAN FLOOD ADVISORIES AND EVEN FLASH
FLOOD WARNINGS. RAINFALL BETWEEN 3 TO 5 INCHES HAS FALLEN IN SOME
AREAS. SOILS ARE SATURATED FROM YESTERDAYS RAINFALL AND CONTINUE TO
RAIN HEAVY AT TIMES IN THE SAME AREAS. A SLIGHT IMPROVEMENT ON
THESE CONDITIONS EXPECTED LATE TONIGHT. LATEST GFS COMPUTER MODEL
CONTINUES TO INDICATE PW VALUES OF AROUND 2.2 LINGERING OVER THE
REGION THROUGH SUNDAY AFTERNOON. THEREFORE...THE FLASH FLOOD WATCH
WHICH WAS IN EFFECT THROUGH 5 PM AST THIS AFTERNOON...WAS EXTENDED
THROUGH 4 AM SUNDAY...AND WILL NOT BE SURPRISE IF IS EXTENDED
FURTHER IN TIME...AS SOILS CONTINUE SATURATED AND RIVERS AT HIGH
LEVELS. HOWEVER...WAS CANCELED FOR THE U.S. VIRGIN ISLANDS AS
DRIER AIR HAS MOVED ACROSS THE ISLANDS. A DRIER AIR MASS IS
EXPECTED TO ENCOMPASS THE LOCAL REGION MONDAY....WITH A SIGNIFICANT
IMPROVEMENT ON WEATHER CONDITIONS.

AVIATION...NRMS SHRA/TSRA CONT ALL PR THIS AFT SPCLLY TJPS/TJSJ WI
MVFR/OCNL IFR AND WDSPRD OBSCD MTNS. SHRA/TSRA DECR TO ISOLD/SCT
OVERNIGHT AND CONT SUNDAY AND DECR MVFR/IFR COND. WIND BLO FL100 SSE
20-35 KT BCMG SE 12-20 KT TONITE AND 10-15 KT SUNDAY.

MARINE...SEAS UP TO 6 FEET AND WINDS UP TO 20 KNOTS ARE EXPECTED
TO CONTINUE THROUGH TONIGHT. SMALL CRAFT SHOULD CONTINUE TO
EXERCISE CAUTION.

HYDROLOGY...VERY HEAVY RAIN CONTINUES OVER THE LOCAL AREA. FLASH
FLOOD WATCH EXTENDED THROUGH 4 AM SUNDAY FOR ALL PUERTO RICO.
REFER TO LATEST PRODUCTS FROM WFO SAN JUAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  78  90 /  50  30  30  20
STT  78  88  79  90 /  50  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 4 AM AST SUNDAY FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH UNTIL 4 AM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
&&

09/11
Hazardous weather outlook, Aug 23, 4:47 AM CDT, 22 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
547 AM AST SAT AUG 23 2014

AMZ710>745-PRZ001>013-241000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
547 AM AST SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE
REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES
WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-241000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
547 AM AST SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE
REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES
WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 24, 1:13 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
213 AM AST SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      PONCE                   17.99N 66.61W
08/23/2014                   PONCE              PR   EMERGENCY MNGR

            HIGHWAYS PR-1 AND PR-2 FLOODED IN PONCE. RIO INABON ALSO
            OUT OF ITS BANKS.

1238 AM     FLASH FLOOD      YAUCO                   18.04N 66.86W
08/24/2014                   YAUCO              PR   PUBLIC

            RIO LOCO OUT OF ITS BANKS IN YAUCO. ROUTE PR-121 IN YAUCO
            CLOSED.

0211 AM     FLASH FLOOD      YAUCO                   18.04N 66.86W
08/24/2014                   YAUCO              PR   EMERGENCY MNGR

            LAGO LUCHETTI IN YAUCO OUT OF ITS BANKS. PEOPLE ARE BEING
            EVACUATED NOW IN SECTOR LUCHETTI BY EMERGENCY PERSONNEL.

&&

LROSA
Local storm report, Aug 24, 1:26 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
226 AM AST SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLASH FLOOD      UTUADO                  18.27N 66.71W
08/24/2014                   UTUADO             PR   EMERGENCY MNGR

            VIVI AND CAONILLAS RIVERS OUT OF THEIR BANKS IMPACTING
            ROUTE PR-111.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 8:33 PM CDTFlash Flood WarningJSJ8 hr
Aug 23, 9:32 PM CDTFlash Flood WarningJSJ3 hr
Aug 23, 9:43 PM CDTAreal Flood AdvisoryJSJ107 min
Aug 23, 10:35 PM CDTFlash Flood WarningJSJ7 hr
Aug 23, 11:08 PM CDTFlash Flood WarningJSJ6 hr
Aug 23, 11:32 PM CDTAreal Flood AdvisoryJSJ58 min
Aug 24, 12:34 AM CDTAreal Flood AdvisoryJSJ116 min
Aug 24, 1:51 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 24, 5:09 AM CDTAreal Flood WarningJSJ8 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.